Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 230, NWS Jackson, MS

May 24, 2020Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2020, 3:39 PM CDT for Forrest County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2020, 3:39 PM CDT (20:39 UTC)
Expired
May 24, 2020, 4:20 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Forrest County, MS

The radar

The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 36 minutes earlier.

Area forecast discussion, May 24, 3:03 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Sun May 24 2020

.DISCUSSION...
Tonight and tomorrow...

A much quieter day has unfolded across the region in terms of
convective activity. It seems as though some drier air as well as a
lack of forcing(such as the outflow from yesterday) has keep
convection mostly at bay. Showers are just now beginning to develop
across portions of the area but overall coverage is far less than
what was the case yesterday. Much more coverage is occurring farther
west into Louisiana and East Texas. Expect this coverage to be
minimal and parameters are not quite as supportive for strong to
severe storms as well. Any storms that develop should diminish with
the loss of daytime heating. Hi-res guidance indicates that as
convection occurs to the west in Texas later this evening, it will
progress east through the evening but should mostly diminish before
it enters our forecast area. Another mostly quiet night is in store
across the region but muggy yet again. Overnight lows will be in the
60s and 70s.

More showers and storms are expected across the area for Memorial
Day. A shortwave trough will linger just to our west and convection
may develop during the day from any outflow that moves into our
forecast area. It will be warm again with highs in the upper 80s and
lower 90s. /28/

Tuesday through next Sunday: A humid and rainy pattern will continue
through most of the week. Downstream of a broad mid/upper trough
from which a mid/upper low will cutoff by midweek, a rather moist
airmass will remain in place across the region through the forecast
period. This will provide for relatively high coverage of showers
and thunderstorms each day, with development primarily driven by the
diurnal instability cycle. Average QPF through the week of 1-3
inches is anticipated, with higher amounts generally in the southern
and western parts of the area. With the rather moist airmass in
place, locally higher amounts will be possible along with the
potential for localized flooding. Guidance suggests somewhat greater
opportunities for this in the Wednesday through Friday time frame,
as higher PW edges into the area. There could also be a few strong
storms during the week. Though mid level lapse rates generally
decrease, deep layer shear may be around 30 kt at times over the
latter half of the week, providing some opportunity for convective
organization. Still, confidence isn't high enough in timing/
specific location to warrant mention in the HWO/graphics at this
juncture. Temperatures through the week will remain seasonable, with
daytime highs modulated to a strong degree by clouds/precip
coverage. /DL/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are ongoing this afternoon with much less
convective activity occurring. There should still be a few storms
or showers that develop but confidence in affecting a TAF site is
low. MVFR ceilings may occur before daybreak in the Pine Belt but
most other sites should remain VFR through much of the period.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  90  68  85 /  23  38  15  42
Meridian      66  90  66  84 /  20  28  18  38
Vicksburg     69  90  69  85 /  17  42  21  52
Hattiesburg   66  89  67  85 /  19  40  17  43
Natchez       68  87  68  83 /  16  42  18  55
Greenville    70  89  70  84 /  33  43  30  53
Greenwood     68  90  69  85 /  27  46  24  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DL
Hazardous weather outlook, May 24, 2:51 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
251 PM CDT Sun May 24 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
251 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 24, 3:13 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Sun May 24 2020

MSZ073-242045-
Lamar MS-
313 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMAR COUNTY UNTIL
345 PM CDT...

At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 15 miles northeast of Sandy Hook, moving
northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Lamar
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3126 8965 3121 8947 3102 8950 3101 8950
      3101 8955 3100 8955 3100 8965
TIME...MOT...LOC 2013Z 113DEG 14KT 3113 8956

TW
Special weather statement, May 24, 3:34 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
334 PM CDT Sun May 24 2020

MSZ072-073-242115-
Lamar MS-Marion MS-
334 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 415 PM CDT...

At 334 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southeast of Improve, or 12 miles west of West Hattiesburg,
moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sumrall around 400 PM CDT.
  Improve around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3127 8970 3143 8974 3143 8953 3121 8947
TIME...MOT...LOC 2034Z 147DEG 14KT 3127 8957

TW
Special weather statement, May 24, 3:36 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT Sun May 24 2020

MSZ074-242100-
Forrest MS-
336 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 400 PM CDT...

At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mclaurin, or 12 miles southeast of Hattiesburg, moving northwest
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mclaurin around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3119 8933 3128 8915 3100 8915 3100 8914
      3091 8914 3091 8918
TIME...MOT...LOC 2036Z 156DEG 10KT 3116 8918

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:13 PM CDTSpecial Weather StatementJANLamar32 min
May 24, 3:34 PM CDTSpecial Weather StatementJANLamar41 min
May 24, 3:36 PM CDTSpecial Weather StatementJANForrest24 min
May 24, 3:56 PM CDTSpecial Weather StatementJANMarion34 min
May 24, 4:01 PM CDTSevere Thunderstorm WarningJANForrest23 min
May 24, 4:26 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:41 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:44 PM CDTSpecial Weather StatementJANJefferson Davis46 min
May 24, 5:30 PM CDTSpecial Weather StatementJANSimpson45 min
May 24, 6:09 PM CDTSpecial Weather StatementJANJones51 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningJANJasper, Jones23 min
May 24, 6:19 PM CDTSpecial Weather StatementJANClarke41 min
May 24, 5:56 PM CDTSpecial Weather StatementJANConcordia49 min
May 24, 6:27 PM CDTSpecial Weather StatementJANCatahoula48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.